Ohio, 2026

Hail and Damaging Wind in Ohio, March 22, 2026

March 22, 2026 · NWS PBZ · 11 events in 5 counties and zones

Late afternoon and evening thunderstorms developed along and ahead of a slowly southeastward sagging cold front. A surge of temperatures into the upper 70s with dew points in the mid 50s provided an unstable environment with 1000 J/kg of MUCAPE and strong 40-50 knot effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Late afternoon and evening thunderstorms developed along and ahead of a slowly southeastward sagging cold front. A surge of temperatures into the upper 70s with dew points in the mid 50s provided an unstable environment with 1000 J/kg of MUCAPE and strong 40-50 knot effective bulk shear. 500-600 J/kg of that CAPE was within the hail growth zone, and mid-level lapse rates were steep > 7 C/km. This supported severe thunderstorms with hail up to golf ball size and sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 22, 3:51 PM EST, 1 hour 11 minutes earlier. Its key messages:

  • 1) Severe thunderstorms expected late today. Primary threat remains hail (1.5" to 2.5" possible), and damaging wind (up to 60mph). Most likely timing for impacts is 3pm to 10pm. Rain and marginal excessive rainfall concerns increase overnight. 2) Quiet weather through Thursday. Storm chances increase late Thursday into early Friday.
Area forecast discussion, Mar 22, 3:51 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
451 PM EDT Sun Mar 22 2026

.WHAT HAS CHANGED...
Confidence in occurrence and timing of severe storms remain
similar to the prior update. Mesoscale guidance may slightly
favor the highest chance of hail/wind impacts in western
Pennsylvania.

&&

.KEY MESSAGES...
1) Severe thunderstorms expected late today. Primary threat
remains hail (1.5" to 2.5" possible), and damaging wind (up to
60mph). Most likely timing for impacts is 3pm to 10pm. Rain and
marginal excessive rainfall concerns increase overnight.

2) Quiet weather through Thursday. Storm chances increase late
Thursday into early Friday.

&&

.DISCUSSION...
KEY MESSAGE 1...

.. 430 PM Update ..

Initial convection has struggled to develop deeply with slight
capping at around 500mb as evidenced by the 18Z sounding. This
has precluded widespread severe thus far, through we continue to
expect instances to become more numerous into this evening as
wet-bulbing from convection saturates and destabilizes the mid-
levels. This has prompted the issuance/continuation of Severe
Thunderstorm Watch #72.

While high-end hail main be curtailed by a failure to see many
discrete supercells, large hail remains possible (1" to 2")
within some storms both along and behind the cold front.
Although, areas behind the cold front may not see as much of a
wind threat with stabilization at the low levels. Wind and hail
threats exist in tandem ahead of the front.

.. Previous Discussion ..

The environment today remains primed for severe weather area-
wide. The main uncertainty will be the coverage of storms, tied
to uncertainties in initiation with plentiful low-level dry
air.

First, we will address the environment. The 12Z sounding showed
a rather atypical setup for the northeast. Dry air near the
surface has allowed for a rather deep mixed layer up to 600mb.
This is commonly referred to as an inverted-V setup. +6 hr. SPC
RAP mesoanalysis suggests that with diurnal heating into the
day today, some decent instability generation remains possible
(1000+ J/kg MLCAPE, 1500 to 2000 J/kg SB/MU CAPE), though we will
have to monitor cirrus blow-off from initial development as a
mode of potentially limiting additional instability generation.
Shear is bountiful, with effective/sfc-6km values reaching or
even exceeding 60 kts. Given this setup, one would expect the
potential to achieve strong storms. Supercell composites poke
above 4, with no inhibition. Given these environmental
ingredients, the primary risk early will be hail, which will
transition more to wind later tonight.

Initial development is still favored along a cold front between
the 2pm to 5pm hours in northwest PA, given the forecast push of
dewpoints back into the 50s. If dewpoints do not increase as
forecast, initiation may be challenged initially. Given that
mid- level flow is mostly boundary perpendicular, these cells
may remain discrete initially. Given the environment, high-
based supercells are possible. While traditionally, supercells
are favorable for tornadoes, high-based storms would not with
initial cloud bases as high as 5kft to 10kft. As mentioned
above, the initial threat would be large hail (1.5" to 2.5"
possible), though wind is also possible given the 60kts of shear
and up to 600 to 800 DCAPE.

Once initiation has established, there will likely be little to
limit a continued hail/wind threat as storms mature and persist
across the center of the forecast area. CAMs have latched on to
the idea that the best chance of storms will fall across
southwest PA at this time (4pm to 8pm) with the best shear
pushing the boundary strongest. For the latter end of this
period, there may be some congealing of discrete elements as
storms are expected to slowly transition to more of a wind
threat after sunset whilst pushing into northern West Virginia
(6pm to 10pm), as the presence of linear, shear-driven segments
increases.

Overnight, a marginal risk for excessive rainfall persists, with
any flooding most likely south of Pittsburgh as convection
congeals and potentially slows, becoming more boundary-parallel.
OHRFC FFG maintains 1" to 1.5" per hour rates to be concerning,
along with 1.5" to 2.0" in 3hrs, with HREF max alluding these
thresholds may be attained in isolated instances, but would be
reliant on multiple round of convection. Should the cold front
be progressive enough, flooding would likely not occur.

KEY MESSAGE 2...
Behind the cold front, temperatures tumble, with highs as much
as 10F to 20F below normal Monday. With northwest flow over the
lakes again, we would not be surprised to see lake effect
showers (or even snow showers in the coldest scenarios).
Temperatures climb warmer and back above normal by Wednesday
with mostly dry conditions.

By Thursday afternoon, temperatures may be as warm as 10F to
20F above normal again with gusty daytime wind and increasing
chances or rain as the next system approached from the northwest
late-day. This may bring the next chance of storms and severe,
although this will largely depend on arrival time (earlier
means higher chances of impacts).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are in place as of 18Z, with mainly mid and high
clouds at this moment in advance of a cold front, which crosses
during the late afternoon and the evening. Southwest wind gusts
of up to 25 knots should continue in advance.

Convective initiation is trending slower now, with the first
showers and thunderstorm more likely to appear after 20Z. More
widespread activity is forecast to develop ahead of the
boundary from 22Z on as it sinks through the region. All
terminals are expected to be impacted to some degree. Have used
2 hour TEMPO groups to try the most likely time of arrival.
Storms will be strong to perhaps severe in some cases. Due to
dry low-level air, ceilings with the main line of storms should
remain VFR. However, expect IFR to perhaps brief LIFR
visibility in downpours. Variable wind gusts to 40 knots or so
are possible at any terminal, but are a little less so at
FKL/DUJ, and thus these gusts have not been included in the
TEMPO groups at those terminals. Do not be surprised if hail is
observed at one or two area airports - and it could be fairly
large.

Behind the front this evening, ceilings should crash
through low MVFR to IFR in most cases as low-level moisture
lingers. A wind shift to northwest will occur behind the boundary,
with some gusts of 15 to 20 knots lingering. A few
thunderstorms may linger in the post-frontal environment, but
light rain/drizzle and low ceilings should dominate through most
of the night. Most of the precipitation should end late tonight
or near sunrise. Slow improvement back to MVFR ceilings is
forecast towards the tail end of the TAF period.

Outlook...
Mostly VFR returns Monday afternoon through Wednesday under
building high pressure. The next notable chance of restrictions
may arrive by Thursday with the next cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

DISCUSSION...Milcarek
AVIATION...CL
Hazardous weather outlook, Mar 22, 11:35 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1235 PM EDT Sun Mar 22 2026

OHZ039>041-049-050-058-059-068-069-PAZ013>016-020>022-029-031-
073>078-WVZ001>004-012-021-509-510-231645-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont-
Noble-Monroe-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1235 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Enhanced (level 3 of 5) risk of severe thunderstorms this
afternoon and evening. Large hail and damaging wind gusts are the
primary threats, with the stronger storms potentially producing hail
of baseball size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057-PAZ007>009-WVZ511>514-231645-
Coshocton-Muskingum-Mercer-Venango-Forest-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
1235 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight (level 2 of 5) risk of severe thunderstorms this
afternoon and evening. Large hail and damaging wind gusts are the
primary threats, with the stronger storms potentially producing hail
of golf ball size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Mar 22, 3:25 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
425 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             4 NW Elderton           40.73N 79.39W
03/22/2026  E0.75 Inch       Armstrong          PA   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Mar 22, 3:57 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
457 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             1 SE Clintonville       41.20N 79.87W
03/22/2026  E0.75 Inch       Venango            PA   Public

            Report from mPING: Dime (0.75 in.).

0441 PM     Hail             1 W Monaca              40.68N 80.28W
03/22/2026  E0.75 Inch       Beaver             PA   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Mar 22, 4:09 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
509 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             2 SW Clarion            41.19N 79.40W
03/22/2026  E1.50 Inch       Clarion            PA   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Mar 22, 4:29 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
529 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Clarion                 41.21N 79.38W
03/22/2026  M1.00 Inch       Clarion            PA   Public

            Public reported 1 inch hail in Clarion, PA.

&&

The radar

The Cleveland radar (KCLE), 148 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Muskingum

When
March 22, 5:02 PM EST
Where
Muskingum County, 2.54 mi NNW of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
40.083, -82.001

Hail, Jefferson

When
March 22, 5:25 PM EST
Where
Jefferson County, 2.17 mi NW of Bergholz
Measured
1 in hail
Reported by
Public
Coordinates
40.544, -80.907

Hail, Guernsey

When
March 22, 5:35 PM EST
Where
Guernsey County, 0.71 mi ESE of Cambridge
Measured
1 in hail
Reported by
Public
Coordinates
40.025, -81.588

Hail, Guernsey

When
March 22, 5:45 PM EST
Where
Guernsey County, 0.92 mi NW of Old Washington
Measured
1 in hail
Reported by
Public
Coordinates
40.037, -81.444

Hail, Guernsey

When
March 22, 5:50 PM EST
Where
Guernsey County, 0.81 mi NNE of Senecaville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.940, -81.462

Hail, Guernsey

When
March 22, 5:55 PM EST
Where
Guernsey County, 0.52 mi WNW of Salesville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.974, -81.338

Hail, Guernsey

When
March 22, 6:00 PM EST
Where
Guernsey County, 0.2 mi ESE of Quaker City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.969, -81.296

Hail, Guernsey

When
March 22, 8:50 PM EST
Where
Guernsey County, 2.23 mi NE of Guernsey
Measured
1.25 in hail
Reported by
Public
Coordinates
40.204, -81.572

Hail, Coshocton

When
March 22, 9:02 PM EST
Where
Coshocton County, 2.39 mi SSW of Mohawk Vlg
Measured
1.25 in hail
Reported by
Public
Coordinates
40.288, -82.096

Hail, Harrison

When
March 22, 9:27 PM EST
Where
Harrison County, 0.14 mi NE of Cadiz
Measured
1.25 in hail
Reported by
Public
Coordinates
40.272, -80.998

Thunderstorm Wind, Guernsey

When
March 22, 10:10 PM EST
Where
Guernsey County, 0.98 mi E of Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.030, -81.501

Report of several trees uprooted in a backyard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323294, 1323295, 1323296, 1323299, 1323298, 1323302, 1323300, 1323307, 1323303, 1323309, 1323305.